5 - Hypertension (part 3) Flashcards Preview

Med Surg P.P.'s > 5 - Hypertension (part 3) > Flashcards

Flashcards in 5 - Hypertension (part 3) Deck (12):
1

The nurse is caring for an 82-year-old male client who has come to the clinic for a yearly physical. When assessing the client, the nurse notes the blood pressure (BP) is 140/93. The nurse knows that in older clients what happens that may elevate the systolic BP?

a) Loss of arterial elasticity

b) Increase in calcium intake

c) Decrease in blood volume

d) Decrease in cardiac output

a) Loss of arterial elasticity

In older clients, systolic BP may be elevated because of loss of arterial elasticity (arteriosclerosis). Systolic BP would not become elevated by a decrease in blood volume, an increase in calcium intake, or a decrease in cardiac output

2

Of the following diuretic medications, which conserves potassium?

a) Furosemide (Lasix)

b) Chlorthalidone (Hygroton)

c) Spironolactone (Aldactone)

d) Chlorothiazide (Diuril)

c) Spironolactone (Aldactone)

Aldactone is known as a potassium-sparing diuretic.

Lasix causes loss of potassium from the body.

Diuril causes mild hypokalemia.

Hygroton causes mild hypokalemia.

3

Which of the following terms is given to hypertension in which blood pressure that is controlled with therapy becomes uncontrolled (abnormally high) with the discontinuation of therapy?

a) Essential

b) Primary

c) Secondary

d) Rebound

d) Rebound

Rebound hypertension may precipitate a hypertensive crisis.

Essential or primary hypertension denotes high blood pressure from an unidentified source.

Secondary hypertension denotes high blood pressure from an identified cause, such as renal disease.

4

When treating hypertensive emergencies, the nurse identifies the most appropriate route of administration for antihypertensive agents as being which of the following?

a) Continuous IV infusion 

b) Sublingual 

c) Intramuscular 

d) Oral 

a) Continuous IV infusion

The medications of choice in hypertensive emergencies are best managed through the continuous IV infusion of a short-acting titratable antihypertensive agent.

The nurse avoids the sublingual and IM routes as their absorption and dynamics are unpredictable. The oral route would not have as quick an onset as a continuous IV infusion.

5

A nurse providing education about hypertension to a community group is reviewing consequences of the disease. Which of the following would the nurse identify as target organs for hypertensive damage? Choose all that apply.

a) Kidneys

b) Eyes

c) Heart

d) Stomach

e) Brain

a) Kidneys

b) Eyes

c) Heart

e) Brain

6

A patient is taking amiloride (Midamor) and lisinopril (Zestril) for the treatment of hypertension. What laboratory studies should the nurse monitor while the patient is taking these two medications together?

a) Potassium level

b) Calcium level

c) Sodium level

d) Magnesium level

a) Potassium level

Amiloride (Midamor) is a potassium-sparing diuretic, meaning that it causes potassium retention.

The nurse should monitor for hyperkalemia (elevated potassium level) if given with an ACE inhibitor (such as lisinopril) or angiotensin receptor blocker.

7

The nurse is caring for a patient with systolic blood pressure of 135 mm Hg. This finding would be classified as which of the following?

a) Prehypertension

b) Normal

c) Stage 1 hypertension

d) Stage 2 hypertension

a) Prehypertension

A systolic blood pressure of 135 mm Hg is classified as prehypertension.

A systolic BP of less than 120 mm Hg is normal.

A systolic BP of 140 to 159 mm Hg is stage I hypertension.

A systolic BP of greater than or equal to 160 is classified as stage II hypertension.

8

Which diagnostic is the recommended method of determining whether left ventricular hypertrophy has occurred?

a) ECG

b) Echocardiogram

c) BUN

d) Blood chemistry

b) Echocardiogram

An echocardiogram is recommended method of determining whether hypertrophy has occurred.

ECG and blood chemistry are part of the routine work up.

Renal damage may be suggested by elevations in BUN and creatinine levels.

9

The nurse is performing an assessment on a patient to determine the effects of hypertension on the heart and blood vessels. What specific assessment data will assist in determining this complication? (Select all that apply.)

a) Lung sounds

b) Heart rhythm

c) Heart rate

d) Character of apical and peripheral pulses

e)Respiratory rate

b) Heart rhythm

c) Heart rate

d) Character of apical and peripheral pulses

10

A client with high blood pressure is receiving an antihypertensive drug. The nurse knows that antihypertensive drugs commonly cause fatigue and dizziness, especially on rising. When developing a client teaching plan to minimizeorthostatic hypotension, which instruction should the nurse include?

a) "Rest between demanding activities, eat plenty of fruits and vegetables, and drink 6 to 8 cups of fluid daily."

b) "Wear elastic stockings, change positions quickly, and hold onto a stationary object when rising."

c) "Flex your calf muscles, avoid alcohol, and change positions slowly."

d) "Avoid drinking alcohol and straining at stool, and eat a low-protein snack at night."

c) "Flex your calf muscles, avoid alcohol, and change positions slowly."

11

Which of the following is the nurse most correct to recognize as a direct effect of client hypertension?

a) Emphysema related to poor gas exchange

b) Hyperglycemia resulting from insulin receptor resistance

c) Renal dysfunction resulting from atherosclerosis

d) Anemia resulting from bone marrow suppression

c) Renal dysfunction resulting from atherosclerosis

12

The nurse is working on a busy cardiac unit caring for four hypertensive clients. Which client description would the nurse assess first because the client is at an increased risk for malignant hypertension?

a) A client with anorexia and history of no healthcare insurance

b) A schizophrenic residing at an assisted living facility

c) A client with chronic asthma who uses a corticosteroid inhaler

d) A client with liver dysfunction who drinks alcohol daily

a) A client with anorexia and history of no healthcare insurance